Tennessee, 2019

Damaging Winds in Tennessee, June 24, 2019

June 24, 2019 · NWS MRX · 17 events in 12 counties and zones

A line of severe thunderstorms moved east across the Southern Appalachian region during the afternoon and early evening. The storms utilized a sufficiently sheared airmass with a moderate level of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of severe thunderstorms moved east across the Southern Appalachian region during the afternoon and early evening. The storms utilized a sufficiently sheared airmass with a moderate level of instability. Wind damage was the primary severe weather feature with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 24, 2:14 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 24, 2:14 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
314 PM EDT Mon Jun 24 2019

.SHORT TERM (Tonight and Tuesday)...Through the afternoon and
evening, a line of strong to severe storms will cross from east to
west across the area. With the amount of sunshine that has
occurred across much of the TN Valley, and with dewpoints in the
upper 60s to lower 70s, there will be a good amount of instabilty
in the pre-storm environment. Gusty winds so far indicate a more
dynamic environment than the past few days as well, and downdrafts
will transport strong winds aloft to the surface. The activity is
expected to exit to the east around 00-01Z. The zone forecast
will include a late afternoon period to account for this timing.
Dry air in the mid levels builds in quickly but low level moisture
may linger and allow for some cloudy skies overnight. Winds
should provide enough mixing to prevent widespread fog. Surface
high pressure will be building over the area tomorrow, with a dry
westerly flow aloft that will provide mostly sunny skies and highs
in the mid to upper 80s.

.LONG TERM (Tuesday night through Monday)...Finally, slightly
drier air will build into the Southern Appalachian region in the
wake of a departing upper trough. The sub-tropical high will
slowly build across the region through much of the remainder of
the work week which should help to limit diurnal convection to the
higher terrain features. A weakness will gradually develop in the
ridge pattern over the Lower Mississippi Valley. A light southerly
component to the low level flow may help to moisten the local
Southern Appalachian atmosphere Friday into Saturday allowing for
a little higher chance probability for showers and thunderstorms.
However, the best chance of more widespread convection may occur
toward the end of the extended period Sunday into Sunday night as
a back door frontal boundary slips into the region as an unusually
strong upper trough drops southeast across the Northeastern U.S.
Temperatures will be seasonably warm through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  89  68  87 /  20  10  10  20
Knoxville McGhee Tyson Airport, TN  67  87  65  86 /  30  10   0  10
Oak Ridge, TN                       68  87  65  88 /  20  10   0  10
Tri Cities Airport, TN              64  85  60  85 /  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 24, 1:59 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Mon Jun 24 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Mon Jun 24 2019 /159 PM CDT Mon Jun 24 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Another round of showers and thunderstorms can be expected mainly
this afternoon into the evening. Some of these storms may be
severe, with damaging winds the primary threat. Large hail will
also be possible, and localized heavy rainfall may lead to ponding
of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon. Please report
severe weather or severe weather damage to us at
www.weather.gov/mrx/SpotterReports/.

In the hours before

Special weather statement, Jun 24, 2:41 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
341 PM EDT Mon Jun 24 2019

TNZ098>100-242030-
Marion TN-Bradley TN-Hamilton TN-
341 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BRADLEY...
SOUTHEASTERN MARION AND HAMILTON COUNTIES UNTIL 430 PM EDT/330 PM
CDT/...

At 340 PM EDT/240 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Signal Mountain, or 9 miles west of Chattanooga,
moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Signal Mountain, Walden,
Lakesite, Ridgeside, South Cleveland, Fairmount, Harrison, Red Bank,
Collegedale, Lookout Mountain, Harrison Bay State Park, Hicks Gap
State Park, Ooltewah, McDonald, Middle Valley, Falling Water and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for east Tennessee.

LAT...LON 3508 8552 3514 8540 3516 8538 3536 8501
      3511 8487 3498 8541 3498 8547
TIME...MOT...LOC 1940Z 245DEG 27KT 3506 8542

Garuckas
Special weather statement, Jun 24, 2:47 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
347 PM EDT Mon Jun 24 2019

TNZ014-037-038-242030-
Claiborne TN-Union TN-Grainger TN-
347 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND UNION COUNTIES UNTIL 430 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Maynardville, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maynardville, New Tazewell, Tazewell, Harrogate, Springdale, Lone
Mountain, Powell River Preserve, Rose Hill, Norris Lake, Big Ridge
State Park, Sharps Chapel and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee...and southwestern Virginia.

LAT...LON 3660 8358 3637 8343 3620 8393 3629 8398
      3630 8397 3635 8397 3639 8393 3639 8392
      3640 8391
TIME...MOT...LOC 1947Z 241DEG 29KT 3630 8393

Diegan
Special weather statement, Jun 24, 2:56 PM EST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
256 PM CDT Mon Jun 24 2019

TNZ081-082-242045-
Sequatchie TN-Bledsoe TN-
256 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEQUATCHIE AND CENTRAL
BLEDSOE COUNTIES UNTIL 345 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Dunlap, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dunlap, Pikeville, Brayton, Palio, Cagle and Old Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east Tennessee.

LAT...LON 3571 8497 3557 8511 3550 8514 3547 8512
      3545 8515 3545 8517 3540 8520 3533 8555
      3536 8551 3541 8549 3543 8553 3549 8554
      3551 8558
TIME...MOT...LOC 1956Z 252DEG 37KT 3544 8550

Garuckas

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 24, 2:57 PM EST
Where
Hamilton County, 0.69 mi S of Lupton City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.090, -85.300

A power line was reported down in Red Bank.

Thunderstorm Wind, Hamilton

When
June 24, 3:03 PM EST
Where
Hamilton County, 1.49 mi NNW of Hixon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.170, -85.240

Several trees were reported down across the county.

Thunderstorm Wind, Anderson

When
June 24, 4:00 PM EST
Where
Anderson County, 0.56 mi W of Offutt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.170, -84.140

A large tree was down along Lake City Highway between Rocky Top and Clinton.

Thunderstorm Wind, Roane

When
June 24, 4:00 PM EST
Where
Roane County, 0.89 mi NE of Kingston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.880, -84.510

A tree was reported down along I-40.

Thunderstorm Wind, Union

When
June 24, 4:00 PM EST
Where
Union County, Maynardville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.250, -83.800

Facebook reporting revealed a photo of a tree on top of two vehicles and a mobile home.

Thunderstorm Wind, Anderson

When
June 24, 4:15 PM EST
Where
Anderson County, 1.38 mi S of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.100, -84.130

Multiple trees were reported down near Clinton.

Thunderstorm Wind, Knox

When
June 24, 4:20 PM EST
Where
Knox County, 1.38 mi N of Dedie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.950, -83.980

A few trees were reported down in Knoxville. One tree fell onto a vehicle.

Thunderstorm Wind, Claiborne

When
June 24, 4:27 PM EST
Where
Claiborne County, 1.81 mi ESE of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -83.490

A few trees were reported down along State Highway 33.

Thunderstorm Wind, Loudon

When
June 24, 4:30 PM EST
Where
Loudon County, 1.49 mi NNW of Adolphus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.750, -84.440

A tree was reported down on Marble Bluff and Highway 72.

Thunderstorm Wind, Loudon

When
June 24, 4:30 PM EST
Where
Loudon County, 1.12 mi W of Bucktown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.780, -84.300

A tree was reported down on a car on Webb Drive.

Thunderstorm Wind, Knox

When
June 24, 4:40 PM EST
Where
Knox County, 1.31 mi ESE of Cowards
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.940, -84.060

Two trees were reported downed on power lines. The first tree was near Robinson Road while the second was on Middlebrook Pike.

Thunderstorm Wind, Bradley

When
June 24, 4:42 PM EST
Where
Bradley County, 1.49 mi NNE of Annadale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.190, -84.890

Multiple trees were reported down across many roads; mainly across the northern end of the county.

Thunderstorm Wind, Loudon

When
June 24, 4:45 PM EST
Where
Loudon County, Bucktown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.780, -84.280

A tree was reported down across Riverview Road in Lenoir City.

Thunderstorm Wind, Hancock

When
June 24, 4:47 PM EST
Where
Hancock County, Yount Town
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.430, -83.230

Two trees were reported down. The first tree along Highway 31 and the other was downed in Sneedville.

Thunderstorm Wind, Blount

When
June 24, 4:50 PM EST
Where
Blount County, 1.12 mi W of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.780, -83.970

A tree was reported down on a home near Alcoa.

Thunderstorm Wind, Sevier

When
June 24, 4:58 PM EST
Where
Sevier County, 0.89 mi SW of Kodak
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.960, -83.630

Trees and power lines were reported down across the county with a noticeable concentration across the northern end of the county.

Thunderstorm Wind, Grainger

When
June 24, 5:00 PM EST
Where
Grainger County, 0.89 mi NE of Blaine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.160, -83.690

A tree was reported down in Blaine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822922, 822923, 822924, 822925, 822926, 822927, 822928, 822929, 822930, 822931, 822932, 822933, 822934, 822935, 822936, 822937, 822938.